ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

14.03.2009


More damaged livers from superdrol and madol

Liver specialists at the Henry Ford Hospital in Detroit have reported another three cases of bodybuilders who developed liver damage as a result of using designer supplements. The men used Anabolic Xtreme’s Superdrol or BMF Hardcore’s M-Test 2, a product containing the steroid madol.

The Superdrol user was 21. He was nauseous, had stopped eating, had jaundice and itched all over. He’d been using
Superdrol for a couple of months and his liver was not functioning properly. His data is shown in the table below, under the heading Patient 1.

When the symptoms had got worse after two weeks, the doctors gave him prednisone. The anti-inflammatory worked and after another six weeks, he'd made a pretty good recovery.

Superdrol is a steroid whose structure and synthesis resemble those of oxymetholone. It was also developed and tested in the late fifties by the makers of oxymetholone, the American pharmaceutical company Syntex. Although superdrol [see structural formula below] looked like a promising anabolic steroid in animal tests, in subsequent tests potential side effects showed up.
Superdrol
Syntex decided not to put Superdrol on the market. But that didn’t stop designer supplement makers from marketing the forgotten steroid years later.

The effects of this move are clearly seen in the medical journals. In 2006 doctors in Phoenix, Arizona published an article on the case of bodybuilder who became fatally ill after using superdrol. [Am J Gastroenterol. 2006 Nov;101(11):2659-62.] A few months later doctors at Johns Hopkins University published another case and a case in which another designer steroid – Halodrol – had caused liver damage. [Clin Gastroenterol Hepatol. 2007 Jul;5(7):809-12.] And another few months after that, doctors from Burlington wrote about five more bodybuilders who had developed liver problems as a result of superdrol. [Clin Gastroenterol Hepatol. 2008 Feb;6(2):255-8.]

What patient 2 used was not clear, but it contained at least DHEA. Of the three men referred to in the study, number 2 got off the most lightly. He recovered spontaneously a couple of weeks after he had stopped using the supplement.




Patient 3 used M-Test 2, a designer supplement containing the steroid madol. [Structural formula shown below.] Madol was rediscovered by Patrick Arnold, who produced it as an invisible steroid for Balco, but it was picked up later by designer supplement manufacturers. Madol was also developed by Syntex, a manufacturer that carried out promising animal tests on it in the sixties.

Madol

Not much is known about the side-effects of madol. It is not carcinogenic, say German researchers. But they did discover that it enlarged the heart muscle in animal tests. The enlargement itself was not dangerous, but the researchers were not entirely convinced. In the bodybuilding circuit however there are few stories around of users who have developed liver problems as a result of using madol.

The sick madol user had to be given prednisone in the end, after which he recovered.

The doctors did not test the preparation the patient had used. And we wonder quite honestly if it only contained madol. According to the study, the bodybuilder became ill after he had taken 57 capsules over a period of a few weeks. That would be impossible with
just madol. Methyl-1-testosterone and superdrol are a different kettle of fish, but with madol we can hardly imagine this kind of thing happening.

BMF Hardcore, the maker of M-Test, has heavier oral designer supplements among its products. The Canadian government has issued warnings about these. Maybe something went wrong during the production of M-Test 2. Or perhaps the doctors got it wrong that Patient 3 used the BMF product.

The doctors also read a couple of articles written by colleagues and summarized the information they found. This resulted in the table you see here below.



Liver specialists should get extra training on designer supplements that contain oral anabolic steroids, the article concludes. "The rapid reporting of several cases of AAS-induced liver injury from dietary supplements emphasizes the growing emergence and importance of this condition and the need for clinicians to become aware of the sequelae of jaundice and renal failure, especially among young men who are unknowingly consuming hepatotoxic agents."

Sources:
J Clin Gastroenterol. 2009 Feb 20. [Epub ahead of print].

More:
Supplement protects steroids users’ livers 20.12.2008
Ursodeoxycholic acid restores anabolic liver 18.12.2008
Bodybuilder drugs his liver to oblivion – twice 03.09.2008